Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 183, NWS Dodge City, KS

June 16, 2004Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2004, 8:41 AM CDT for Finney County, Kearny County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2004, 8:41 AM CDT (13:41 UTC)
Expired
Jun 16, 2004, 9:30 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:42 AM CDTHAIL 0.881 E Deerfield, KS
Jun 16, 8:50 AM CDTHAIL 0.756 W Holcomb, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KDDC 161341
SVRDDC
KSC055-093-161430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
838 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  EASTERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 930 AM CDT

* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 
  WIND GUSTS TO 60 MPH.  THIS STORM WAS LOCATED NEAR                 
  DEERFIELD...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHWESTERN FINNEY COUNTY...
  RURAL AREAS OF EASTERN KEARNY COUNTY...
  DEERFIELD...
  HOLCOMB...
  GARDEN CITY...
  PLYMELL...
  PIERCEVILLE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3821 10120 3774 10121 3775 10066 3806 10067
$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 AM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Jun 16, 2:40 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 AM CDT WED JUN 16 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE CENTERS AROUND WARMER MAX TEMPS TODAY, POPS
THROUGHOUT THE 48 HOUR FORECAST, AND THE OSSIBLE SEVERE/HEAVY RAIN
POTENTIAL LATE TODAY AND TONIGHT.

LOOKING AT THE LATEST SURFACE ANALYSIS ALONG WITH RADAR TRENDS,
SEEMS TUESDAYS LATE DAY CONVECTION PUSHED THE FRONTAL BOUNDARY
BACK NORTH CLOSE TO A LINE FROM KGLD TO KEAR TO KONL (NEBR) AT
07Z. WITH THIS IN MIND, THING THERE WILL SOME PARTIAL CLEARING FROM
SOUTH TO NORTH IN MY CWA BY NOON.  WAA SHOWING NICELY AT 850MB
LEVEL WITH +27C UPSTREAM AT AMA AND +28 AT MAF AT 16/00Z.  WILL WARM
TODAYS MAX TEMPS TO NEAR 90 ALONG OKLAHOMA BORDER NEAR P28...MID
80S FROM LARNED TO DDC TO JOHNSON,  AND NEAR 80 FOR HYS TO SYR AREA.

WITH WARMER TEMPS THEN PREVIOUSLY THOUGHT, AND UPPER PATTERN
SHOWING A MID LEVEL SHORT WAVE COMING ACROSS LATE THIS AFTERNOON,
EXPECT THERE TO BE A MORE UNSTABLE LOWER LAYER DEVELOP BY THE TIME
UPPER DYNAMICS COME INTO PLAY THIS AFTERNOON.  THEREFORE, PLAN TO
MENTION POSSIBLE SEVERE WITH HEAVY RAIN POTENTIAL IN ZONES FOR
NORTHERN 2/3RDS OF CWA FOR THIS AFTERNOON AND EARLY TONIGHT.  50 POPS
SHOULD COVER THINGS AS BOUNDARIES WILL BE THE FOCUS REGIONS FOR
INITIATION AND WIDESPREAD COVERAGE MAY NOT MATERIALIZE.

FOR THURSDAY, EXPECT THE FRONTAL BOUNDARY TO HAVE BEEN PUSHED
SOUTHWARD INTO SOUTHERN KANSAS, OR EVEN A BIT MORE SOUTH, BY THURSDAY
MORNING.  THEN, AS THE SOUTHERLY JET COMES INTO PLAY AROUND 17/12Z,
THE FRONT WILL EDGE BACK NORTH AND STALL SOMEWHERE FROM A P28-LBL-
SPD LINE DURING THURSDAY AFTERNOON.  THIS BOUNDARY SHOULD SERVE AS
ANOTHER FOCUS REGION FOR STORM DEVELOPMENT, AND THE 50 POP AREA
WILL SHIFT TO MY SOUTHERN 1/2 CWA THURSDAY NIGHT, WITH 20 POPS
NORTH.

DAYS 3-7...

GRIDS LOOK IN GOOD SHAPE TODAY. LOOKS AS IF THE MAIN ITEM OF
INTEREST IS NEXT UPPER WAVE MOVING OUT OF CANADA INTO THE CONUS OVER
THE WEEKEND/EARLY NEXT WEEK. MEDIUM RANGE MODELS STRUGGLING WITH
TIMING, TRACK AND STRENGTH AND AS A RESULT CONFIDENCE ON FRONTAL
POSITION OVER THE CNTL PLAINS IN QUESTION. ECMWF HOLDS THE FRONT
SOUTH OF OUR SW KS WHILE GFS IS FURTHER NORTH. ENSEMBLES NOT
OFFERING MUCH HELP ONE WAY OR THE OTHER BUT WITH THE GENERAL TREND
OF SOMETHING MOVING ACROSS THE NORTHERN PLAINS SUNDAY-ISH KEEPING
TEMPS IN CHECK SEEMS REASONABLE. ALSO GIVEN THIS UNABLE TO FINE TUNE
PCPN CHANCES YET SO HAVE MADE NO SIGNIFICANT CHANGES TO GRIDS
THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 83 61 79 59 / 50 50 30 50
GCK 80 61 76 59 / 50 50 20 20
EHA 83 61 77 60 / 30 20 30 50
LBL 87 64 80 61 / 30 20 30 50
HYS 80 58 76 57 / 50 50 20 20
P28 89 65 82 66 / 20 40 30 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/18
Hazardous weather outlook, Jun 16, 5:00 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUN 16 2004

KSZ030-031-043>046-061>066-074>081-171000-
EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-STANTON-
TREGO-
500 AM CDT (400 AM MDT) WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND
WIND GUSTS TO 65 MPH LATE THIS AFTERNOON AND EARLY TONIGHT. THIS RISK
WILL EXIST FROM 6 PM CDT THROUGH MIDNIGHT, ALONG AND NORTH OF A LINE
FROM JOHNSON CITY TO SUBLETTE TO GREENSBURG TO PRATT. ADDITIONALLY, A
FEW TO THESE STORMS COULD PRODUCE HEAVY RAINFALL, WHICH COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
THURSDAY EVENING, SOUTHWEST OF A LINE FROM SCOTT CITY TO DODGE
CITY.  THE TIME FRAME FOR THIS HAZARDOUS WEATHER WILL BE FROM 7 PM
CDT TO 11 PM CDT.  MORE CHANCES OF THUNDERSTORMS WILL EXIST OVER THE
AREA EACH EVENING THROUGH SATURDAY NIGHT, BUT THE RISK OF SEVERE
WEATHER APPEARS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM CDT THIS EVENING AND
MIDNIGHT, MAINLY NORTH OF A JOHNSON CITY TO PRATT LINE.

KSZ084>090-171000-
BARBER-CLARK-COMANCHE-MEADE-MORTON-SEWARD-STEVENS-
500 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY FIRE UP THIS EVENING, BUT ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL A CHANCE FOR STRONG STORMS WITH LARGE HAIL THURSDAY
EVENING, ALONG AND NEAR A LINE FROM ELKHART TO ASHLAND.  THIS SEVERE
RISK WILL EXIST FROM 7 PM CDT THROUGH 11 PM CDT. MORE CHANCES OF
THUNDERSTORMS WILL EXIST OVER THE AREA EACH EVENING THROUGH SATURDAY
NIGHT, BUT THE RISK OF SEVERE WEATHER APPEARS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TSB

In the hours before

Local storm report, Jun 16, 4:14 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             6 W HOLCOMB             37.99N 101.10W
06/15/2004  0.75 INCH        FINNEY             KS   PUBLIC

            NEAR KEARNY COUNTY LINE

0130 AM     HAIL             8 NW HOLCOMB            38.07N 101.09W
06/15/2004  0.75 INCH        FINNEY             KS   PUBLIC

&&
LATE REPORTS FROM TUESDAY EARLY MORNING EVENT.

TSB
Local storm report, Jun 16, 7:13 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             17 N SYRACUSE           38.23N 101.75W
06/16/2004  1.00 INCH        HAMILTON           KS   PUBLIC

&&

18
Local storm report, Jun 16, 7:17 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             COOLIDGE                38.04N 102.01W
06/16/2004  0.75 INCH        HAMILTON           KS   PUBLIC

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton53 min
Jun 15, 7:35 PM CDTSevere Thunderstorm WarningDDCMorton40 min
Jun 15, 8:04 PM CDTSevere Thunderstorm WarningDDCHamilton41 min
Jun 16, 6:23 AM CDTSevere Thunderstorm WarningDDCHamilton37 min
Jun 16, 6:58 AM CDTSevere Thunderstorm WarningDDCHamilton62 min
Jun 16, 10:31 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny59 min
Jun 16, 5:55 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton80 min
Jun 16, 6:56 PM CDTTornado WarningDDCHamilton34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.